Alert archive / Iowa / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 64, NWS Des Moines, IA

June 21, 2015Decatur County, Ringgold County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jun 21, 2015, 6:40 PM CDT for Decatur County, Ringgold County, Iowa. It was in force for 50 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 21, 2015, 6:40 PM CDT (23:40 UTC)
Expired
Jun 21, 2015, 7:30 PM CDT
In force
50 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Decatur County, IA, Ringgold County, IA

The radar

The Des Moines radar (KDMX), 126 km from the middle of the area, began a volume at 23:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 21, 7:10 PM CDTHAIL 1.255 Se Delphos, IA
Jun 21, 7:16 PM CDTHAIL 12 Ssw Decatur City, IATIME OF HAIL ESTIMATED USING RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 30 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 11.7 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2015-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 36 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2015-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -26 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
36 J/kg
Mixed-layer CIN
-449 J/kg
Mixed-layer LCL
1616 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
-26 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

337 
WUUS53 KDMX 212340
SVRDMX
IAC053-159-220030-
/O.NEW.KDMX.SV.W.0064.150621T2340Z-150622T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
640 PM CDT SUN JUN 21 2015

THE NATIONAL WEATHER SERVICE IN DES MOINES  HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RINGGOLD COUNTY IN SOUTH CENTRAL IOWA...
  SOUTHWESTERN DECATUR COUNTY IN SOUTH CENTRAL IOWA...

* UNTIL 730 PM CDT

* AT 639 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES WEST OF
  MOUNT AYR...MOVING EAST AT 30 MPH.

  HAZARD...QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

* LOCATIONS IMPACTED INCLUDE...
  MOUNT AYR...LAMONI...DIAGONAL...KELLERTON...GRAND RIVER...
  REDDING...BENTON...MALOY...DELPHOS...BEACONSFIELD...LAMONI
  MUNICIPAL AIRPORT AND MT AYR MUNICIPAL AIRPORT.

THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 1 AND 8.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4060 9445 4081 9447 4082 9385 4058 9384
      4057 9432
TIME...MOT...LOC 2339Z 283DEG 27KT 4070 9434 

HAIL...1.00IN
WIND...<50MPH
 
$$

COGIL
3 follow-up statements
224 
WWUS53 KDMX 220006
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
706 PM CDT SUN JUN 21 2015

IAC053-159-220030-
/O.CON.KDMX.SV.W.0064.000000T0000Z-150622T0030Z/
RINGGOLD IA-DECATUR IA-
706 PM CDT SUN JUN 21 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR SOUTHEASTERN RINGGOLD AND SOUTHWESTERN DECATUR COUNTIES...

AT 706 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES SOUTH OF
MOUNT AYR...MOVING SOUTHEAST AT 25 MPH.

HAZARD...PING PONG BALL SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT DAMAGE 
         TO ROOFS...SIDING...WINDOWS AND VEHICLES. 

LOCATIONS IMPACTED INCLUDE...
MOUNT AYR...LAMONI...KELLERTON...GRAND RIVER...BEACONSFIELD...LAMONI
MUNICIPAL AIRPORT AND MT AYR MUNICIPAL AIRPORT.

THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 1 AND 8.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4061 9435 4069 9430 4082 9401 4082 9385
      4058 9384 4057 9432
TIME...MOT...LOC 0006Z 295DEG 23KT 4062 9426 

HAIL...1.50IN
WIND...<50MPH
 
$$

COGIL
111 
WWUS53 KDMX 220021
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
721 PM CDT SUN JUN 21 2015

IAC053-220030-
/O.CAN.KDMX.SV.W.0064.000000T0000Z-150622T0030Z/
DECATUR IA-
721 PM CDT SUN JUN 21 2015

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN DECATUR COUNTY IS
CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED. 
THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 4063 9427 4065 9419 4064 9403 4058 9403
      4057 9432 4058 9430
TIME...MOT...LOC 0020Z 300DEG 23KT 4057 9417 

$$

IAC159-220030-
/O.CON.KDMX.SV.W.0064.000000T0000Z-150622T0030Z/
RINGGOLD IA-
721 PM CDT SUN JUN 21 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR SOUTHEASTERN RINGGOLD COUNTY...

AT 720 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 10 MILES SOUTH OF
MOUNT AYR...MOVING SOUTHEAST AT 25 MPH.

HAZARD...PING PONG BALL SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT DAMAGE 
         TO ROOFS...SIDING...WINDOWS AND VEHICLES. 

THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
SOUTHEASTERN RINGGOLD COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4063 9427 4065 9419 4064 9403 4058 9403
      4057 9432 4058 9430
TIME...MOT...LOC 0020Z 300DEG 23KT 4057 9417 

HAIL...1.50IN
WIND...<50MPH
 
$$

COGIL
161 
WWUS53 KDMX 220028
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
728 PM CDT SUN JUN 21 2015

IAC159-220037-
/O.EXP.KDMX.SV.W.0064.000000T0000Z-150622T0030Z/
RINGGOLD IA-
728 PM CDT SUN JUN 21 2015

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN RINGGOLD COUNTY
WILL EXPIRE AT 730 PM CDT...
        
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.

LAT...LON 4063 9427 4065 9419 4064 9403 4058 9403
      4057 9432 4058 9430
TIME...MOT...LOC 0026Z 283DEG 27KT 4057 9417 

$$

COGIL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 3:47 PM CDT, 2 hours 53 minutes earlier.

Area forecast discussion, Jun 21, 3:47 PM CDT, 2 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
347 PM CDT SUN JUN 21 2015

.SHORT TERM /TONIGHT/...
ISSUED AT 321 PM CDT SUN JUN 21 2015

COMPLEX FORECAST TONIGHT AS WE WILL BE DEALING WITH A COUPLE OF
DIFFERENT THINGS. ACROSS SOUTHERN IOWA...THE FRONTAL BOUNDARY THAT
WENT THROUGH US YESTERDAY HAS STALLED ACROSS NORTHERN MISSOURI AND
WILL BEGIN TO SHIFT NORTH AS A WARM FRONT AT SOME POINT THIS
EVENING. MODELS HAVE BEEN TRYING TO DO THIS AS EARLY AS LATE
AFTERNOON WITH EACH UPDATE BUT THE FRONT HAS NOT BUDGED ALL DAY
AND HAS BEEN RAKING NORTHERN MISSOURI ALL DAY. EVENTUALLY THIS
WILL WORK NORTH...THOUGH PROBABLY NOT UNTIL MID EVENING AT THE
EARLIEST THEN LIFT ACROSS THE SOUTHWEST HALF BY 12Z MONDAY. SOME
STRONG STORMS COULD DEVELOP ALONG THIS BOUNDARY AND ALSO PRODUCE
LOCALLY HEAVY RAINFALL.

ACROSS NORTHERN IOWA WE ARE EXPECTING TO DEVELOP IN EARNEST
ACROSS THE DAKOTAS THIS EVENING THEN MERGE INTO AN MCS TONIGHT AND
ROLL INTO MN AND POSSIBLY BRUSH NORTHERN IA LATE TONIGHT INTO
MONDAY MORNING. SO FAR ALL THE MODELS SUGGEST THIS SCENARIO
HOWEVER IT IS WORTH A MENTION THAT THE NAMDNG IS THE ONLY MODEL
THAT DROPS THIS MCS INTO NORTHERN IOWA...WHICH WOULD BRING SEVERE
STORMS AND HEAVY RAINFALL INTO THE AREA. THIS IS NOT THE LIKELY
SCENARIO GIVEN THE STRONG WARM ADVECTION FORECAST TO TAKE PLACE
ACROSS SOUTHERN/SOUTHWEST IOWA BUT IT IS WORTH WATCHING.
CONSEQUENTLY POPS ARE THE TRICKIEST PART OF THE FORECAST...BOTH IN
TIMING AND LOCATION. I WENT WITH THE LEADING EDGE OF THE WARM
ADVECTION AS THE FAVORED AREAS FOR PRECIP AND SHIFT POPS GRADUALLY
NORTHEAST WITH TIME WHICH IS KIND OF A BLEND OF THE NAM AND HI-RES
MODELS.

.LONG TERM /MONDAY THROUGH SUNDAY/...
ISSUED AT 321 PM CDT SUN JUN 21 2015

SHOWERS AND THUNDERSTORMS WILL END FROM SOUTHWEST TO NORTHEAST
ACROSS THE STATE MONDAY WITH SHORTWAVE TROUGH EXITING TO THE
UPPER MIDWEST. MUCH OF THE STATE WILL REMAIN IN THE WARM SECTOR
MONDAY AHEAD OF AN ADVANCING WEAK FRONT BRINGING WARMER
TEMPERATURES AND MUGGY CONDITIONS.

DRIER AND COOLER AIR SETTLES INTO MOST OF IOWA BEHIND THE FRONT
ON TUESDAY. THE FRONT BEGINS TO LIFT NORTH AGAIN LATE TUESDAY
INTO WEDNESDAY. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP
NEAR THE FRONT AIDED BY SHORTWAVES MOVING THROUGH WESTERLY FLOW
ALOFT.

UPPER TROUGH DEEPENS LATE IN THE WEEK WITH SHORTWAVE ENERGY
DIGGING THROUGH THE UPPER FLOW OVER THE NORTHERN PLAINS. SHOWERS
AND THUNDERSTORMS WILL BE POSSIBLE NEAR AN ADVANCING COLD FRONT
WITH TEMPERATURES TRENDING BELOW NORMAL.

&&

.AVIATION...21/18Z
ISSUED AT 1250 PM CDT SUN JUN 21 2015

CONDITIONS WILL GENERALLY BE VFR THROUGH 03Z WITH MORE LOCALIZED
MVFR CONDITIONS.  A FRONTAL BOUNDARY ACROSS NORTHERN MO WILL
GRADUALLY LIFT NORTH ACROSS CENTRAL IOWA THIS EVENING INTO THE
OVERNIGHT AND BY 12Z SHOULD BE ROUGHLY ALONG A KFOD TO KOTM LINE.  A
FEW STORMS ARE POSSIBLE ALONG THAT FRONTAL BOUNDARY.  SOUTH OF THE
FRONT THERE WILL BE SOME PATCHY LIGHT FOG FOLLOWED BY INCREASING
SOUTHERLY SURFACE WINDS LATE TONIGHT INTO MONDAY MORNING.  ACROSS
NORTHERN IOWA...A COMPLEX OF STORMS EXPECTED TO FIRE IN THE DAKOTAS
THIS AFTERNOON WILL MAKE ITS WAY INTO MN TONIGHT AND POSSIBLY AFFECT
KMCW LATE TONIGHT INTO MONDAY MORNING. THE MCS MAY IMPACT THE
NORTHWARD PROGRESSION OF THE FRONTAL BOUNDARY AS WELL SO THIS WILL
NEED TO BE WATCHED.  SURFACE FLOW AFT 22/14Z WILL BE SOUTHEASTERLY
AT 15G25KTS.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...FAB
LONG TERM...ANGLE
AVIATION...FAB
Hazardous weather outlook, Jun 21, 4:02 PM CDT, 2 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
402 PM CDT SUN JUN 21 2015

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-222115-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
402 PM CDT SUN JUN 21 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE LATE TONIGHT IN NORTH
CENTRAL IOWA. DAMAGING WINDS...HAIL AND HEAVY RAIN WILL BE
POSSIBLE IN THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS ARE POSSIBLE MONDAY. A FEW OF THESE STORMS MAY BE
SEVERE WITH DAMAGING WINDS AND HEAVY RAIN.

ADDITIONAL THUNDERSTORMS ARE POSSIBLE WEDNESDAY INTO THURSDAY
MORNING AND LATE THURSDAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED IN NORTH CENTRAL IOWA EARLY
MONDAY.

In the hours before

Special weather statement, Jun 21, 6:26 PM CDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
626 PM CDT SUN JUN 21 2015

IAZ092>094-220030-
TAYLOR IA-DECATUR IA-RINGGOLD IA-
626 PM CDT SUN JUN 21 2015

...STRONG STORM TO PASS FROM TAYLOR TO RINGGOLD COUNTY...

AT 625 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11
MILES SOUTHEAST OF LENOX...OR 11 MILES WEST OF MOUNT AYR...MOVING
EAST AT 30 MPH.

NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MOUNT AYR...LAMONI...CLEARFIELD...DIAGONAL...KELLERTON...BENTON...
MALOY...DELPHOS...LAMONI MUNICIPAL AIRPORT AND MT AYR MUNICIPAL
AIRPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4067 9458 4084 9453 4076 9385 4057 9391
      4057 9420
TIME...MOT...LOC 2325Z 283DEG 28KT 4074 9446

COGIL

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 7:07 PM CDTSevere Thunderstorm WarningDMXAppanoose, Wayne23 min
Jun 20, 9:57 PM CDTFlash Flood WarningDMXAppanoose, Davis, Wayne6 hr
Jun 21, 1:54 AM CDTDense Fog AdvisoryDMXAppanoose, Black Hawk, Bremer, Davis, Grundy, Jasper and 7 more7 hr
Jun 21, 6:26 PM CDTSpecial Weather StatementDMXRinggold64 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.